ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferencesView all Images (3)
Drug-induced skin ulcers
Print
Other Resources UpToDate PubMed

Drug-induced skin ulcers

Print Images (3)
Contributors: John Barbieri, Misha A. Rosenbach MD, Noah Craft MD, PhD
Other Resources UpToDate PubMed

Synopsis

Drug-induced cutaneous ulcers are a rare reaction associated with a few medications. This article focuses on commonly cited etiologies of these ulcers, but it does not address cutaneous ulcers secondary to drug-induced vasculitis or necrosis.

Hydroxyurea

Hydroxyurea is used in the treatment of myeloproliferative disorders and to prevent painful attacks in sickle-cell disease. Painful leg ulcers occur in approximately 9% of patients taking long-term high-dose hydroxyurea (greater than 1 g/day for at least 1 year) for myeloproliferative diseases. The etiology of the leg ulcers is thought to be related to reduced skin cell viability due to inhibition of DNA synthesis. Some reports have described these ulcerations occurring when hydroxyurea therapy is stopped.

All-trans-Retinoic Acid
All-trans-retinoic acid (ATRA) is a generally well-tolerated induction chemotherapeutic agent used for acute promyelocytic leukemia. In rare cases, patients may develop multiple small, painless ulcers limited to the scrotum. The etiology of the scrotal ulcers is poorly understood, but they may be due to ATRA-induced release of cytokines and interleukins resulting in leukocyte activation and tissue damage.

Systemic Retinoids
Systemic retinoids, such as isotretinoin, are used in the treatment of a variety of skin conditions, including acne. There are rare reports of patients on isotretinoin subsequently developing ulcerative lesions consistent with pyoderma gangrenosum. The etiology is unknown but may be related to increased skin fragility, vascular proliferation, or alteration of neutrophil adhesion requirements.

Methotrexate

Methotrexate is used for a variety of conditions, including psoriasis. Rarely, patients taking methotrexate for psoriasis have developed burning ulcerations at the sites of former psoriatic lesions, most commonly within days to weeks after starting therapy. Increases in the dose of methotrexate and concurrent use of NSAIDs are risk factors. Although the underlying mechanism is unknown, these ulcers are thought to be due to reduced keratinocyte viability as a result of DNA synthesis inhibition. Methotrexate can also induce oral ulcerations, which may be a sign of leukopenia.

Interferon-Beta
Interferon-β is a therapy used in the treatment of multiple sclerosis. There are rare reports of patients developing ulcers at inoculation sites. The ulcer etiology is poorly understood but may be related to cytokine-mediated inflammatory reactions in the dermis due to interferon-β.

Antiviral Medications

There are rare case reports in the literature of patients developing genital ulcerations while receiving foscarnet or lamivudine antiviral therapies. This is most commonly reported in human immunodeficiency virus (HIV)-infected patients receiving foscarnet for resistant herpetic infections. The etiology of these ulcerations is not understood, but some have proposed that the excreted drug in the urine causes an irritant contact dermatitis after being trapped under the foreskin of the penis in uncircumcised male patients.

Kinase Inhibitors

Kinase inhibitors are used in the treatment of certain cancers. There are rare case reports in the literature of patients developing painful leg ulcers (sunitinib) and painful oral ulcers (imatinib). The etiologies of these reactions are unknown; however, in the case of sunitinib, it is thought that ischemia due to inhibition of vascular endothelial growth factor (VEGF) may play a role, with pre-existing diabetes being a risk factor.

Nicorandil
Nicorandil is an anti-anginal medication that is not currently available in the United States but commonly used in Europe. In rare cases, it may be associated with painful ulcerations developing within several weeks to months after starting treatment. Oral ulcers are most common, but perianal ulcers and cutaneous ulcers are also seen. The etiology of the ulcers is unknown, but some have suggested that susceptibility to ulceration may be due to nicotinic acid accumulation or poor perfusion as a result of dilation of capacitance vessels.

Nicolau Syndrome
While not a cutaneous ulceration due to a particular medication, this syndrome describes a cutaneous phenotype associated with multiple different medications. Nicolau syndrome describes cutaneous ulceration due to intradermal or intravascular injection of a medication that leads to subsequent tissue necrosis. This has been described with a variety of drugs but may occur particularly with medications that exist in a crystallized form which are then not dissolved completely prior to injection. Some medications are stored refrigerated and intended to be brought to room temperature prior to injection; if the medications are injected while cold and crystals remain, it can lead to intravascular injury and tissue damage, and secondary cutaneous ulceration due to physical factors unrelated to the particular medication.

Illicit Drug Abuse

While beyond the scope of this section, it is possible for patients to develop cutaneous ulcerations at sites of intradermal injections of recreational drugs. "Skin popping," eg, self-injection of pentazocine, is an important example. Cocaine can also cause cutaneous ulcerations due to vasculitis and/or vasculopathy, particularly if the cocaine is diluted or adulterated with levamisole (see cocaine levamisole toxicity).

Codes

ICD10CM:
L27.1 – Localized skin eruption due to drugs and medicaments taken internally

SNOMEDCT:
403642000 – Cutaneous ulceration due to cytotoxic therapy

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

  • Herpes simplex virus – Vesicles and ulcers are usually grouped and painful. There is often a past history of similar lesions.
  • Ulceration may be seen in severe cases of varicella-zoster infection (shingles).
  • Vasculitis – Often painful cutaneous nodules (polyarteritis nodosa, livedo reticularis, other medium-vessel vasculitides) or palpable purpura (leukocytoclastic vasculitis) is present.
  • Pyoderma gangrenosum – Ulcers are painful, typically involve the lower extremities or hands, and may exhibit pathergy, which is the term used to describe the development of lesions of a particular disorder as a response to trauma.
  • Ecthyma – Superficial ulcerations with overlying gray-yellow to purple crust. Gram stain and cultures will reveal gram-positive cocci. Most commonly found on shins, legs, or buttocks.
  • Candidiasis – Patients typically report pruritus and burning. Potassium hydroxide (KOH) preparation will show pseudohyphae and budding yeasts.
  • Behçet syndrome – Oral aphthous-like ulcers are always present. Genital ulcers are fewer in number and may be associated with epididymitis. Pathergy occurs.
  • Ecthyma gangrenosum – Acute-onset disseminated painful hemorrhagic vesicles and bullae; associated with Pseudomonas aeruginosa infections in immunocompromised patients.
  • Secondary syphilis – Skin manifestations are variable, but most commonly include a diffuse, generalized papulosquamous eruption on the palms and soles.
  • Pemphigus vulgaris – Lesions are common on mucosal surfaces. Look for Nikolsky sign (superficial layer of skin slips freely over deeper layers with lateral pressure).
  • Bullous pemphigoid – Tense bullae present on the abdomen, thighs, and forearms. Significant pruritus is often present.
Also consider:
Anything that can cause cutaneous ulceration is in the differential.

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 02/19/2018
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced skin ulcers
Print 3 Images
View all Images (3)
(with subscription)
Drug-induced skin ulcers : Lower leg, Painful skin lesions, Scrotum, Skin erosion, Skin ulcer, Legs
Clinical image of Drug-induced skin ulcers
Copyright © 2019 VisualDx®. All rights reserved.